Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 14, NWS Grand Forks, ND

August 22, 20256 counties in Minnesota; 13 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Aug 22, 2025, 3:00 AM CDT for 6 counties in Minnesota; 13 counties in North Dakota. It took effect at Aug 22, 2025, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2025, 3:00 AM CDT (08:00 UTC)
In effect from
Aug 22, 2025, 1:00 PM CDT
Expired
Aug 22, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS73 KFGF 220800
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
300 AM CDT Fri Aug 22 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-221600-
/O.NEW.KFGF.WI.Y.0014.250822T1800Z-250823T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Drayton, Roseau, East Grand Forks,
Crookston, Mayville, Thief River Falls, Newfolden, Hillsboro,
Hallock, Leeds, New Rockford, Red Lake Falls, Cooperstown, Valley
City, Langdon, Finley, Cando, Lankin, Grafton, Warren, Grand
Forks, Michigan, Middle River, Cavalier, and Devils Lake
300 AM CDT Fri Aug 22 2025

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS 
EVENING...

* WHAT...West winds around 30 mph with gusts up to 40 mph expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CJ
3 follow-up statements
477 
WWUS73 KFGF 221953
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
253 PM CDT Fri Aug 22 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-230100-
/O.CON.KFGF.WI.Y.0014.000000T0000Z-250823T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Lankin, Warren, Finley, Devils Lake,
Drayton, Valley City, Hillsboro, Middle River, Roseau, Newfolden,
Thief River Falls, Cavalier, Mayville, Red Lake Falls, Crookston,
Grafton, New Rockford, Cando, Hallock, Michigan, East Grand
Forks, Leeds, Grand Forks, Langdon, and Cooperstown
253 PM CDT Fri Aug 22 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds around 30 mph with gusts up to 40 mph expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Lynch
636 
WWUS73 KFGF 222136
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
436 PM CDT Fri Aug 22 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-230100-
/O.CON.KFGF.WI.Y.0014.000000T0000Z-250823T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of East Grand Forks, Michigan, Hillsboro,
Leeds, Hallock, Mayville, Middle River, Langdon, New Rockford,
Cando, Newfolden, Devils Lake, Grand Forks, Roseau, Red Lake
Falls, Finley, Thief River Falls, Lankin, Valley City,
Cooperstown, Crookston, Grafton, Drayton, Warren, and Cavalier
436 PM CDT Fri Aug 22 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds up to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Rafferty
424 
WWUS73 KFGF 230050
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
750 PM CDT Fri Aug 22 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-230200-
/O.EXP.KFGF.WI.Y.0014.000000T0000Z-250823T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of East Grand Forks, Michigan, Hillsboro,
Leeds, Hallock, Mayville, Middle River, Langdon, New Rockford,
Cando, Newfolden, Devils Lake, Grand Forks, Roseau, Red Lake
Falls, Finley, Thief River Falls, Lankin, Valley City,
Cooperstown, Crookston, Grafton, Drayton, Warren, and Cavalier
750 PM CDT Fri Aug 22 2025

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

The threat has ended. Winds have fallen below wind advisory criteria.

$$

Rafferty

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 21, 11:30 PM CDT, 3 hours 30 minutes earlier. Its key messages:

  • Patchy dense fog is expected through the early morning hours in northwest MN.
  • Breezy to windy conditions are expected over parts of the region Friday afternoon, with a 50% chance for wind gusts greater than 45 mph over the northern Red River Valley.
Area forecast discussion, Aug 21, 11:30 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1130 PM CDT Thu Aug 21 2025

.KEY MESSAGES...

- Patchy dense fog is expected through the early morning hours
  in northwest MN.

- Breezy to windy conditions are expected over parts of the
  region Friday afternoon, with a 50% chance for wind gusts
  greater than 45 mph over the northern Red River Valley.

&&

.UPDATE...
Issued at 1130 PM CDT Thu Aug 21 2025

Low level moisture pooling immediately ahead of the cold front
where calm winds are in place has led to fog development and
some pockets of dense fog (eastern Polk and Mahnomen counties).
As BL flow shifts to the northwest there should be improvement,
and with limited coverage and less confidence in duration I
issued an SPS through 3AM CDT. We will monitor trends as
frontal zone pushes east.

UPDATE
Issued at 1000 PM CDT Thu Aug 21 2025

Surface cold front has continued to push east, and sunset
leading to low level decoupling has helped close the window on
more organized convection. There is just enough elevated
instability in our east to support a few showers or non severe
thunderstorms. Looking ahead to Friday ECMWF EFI shows values
over 0.8, NBM QMD probs, and model mixed layer gusts in the
35-44kt range raises the potential for advisory type wind gusts
in the northern Red River Valley with increasing CAA. No major
changes made to grids this point, but this will be monitored for
trends tonight and Friday.

UPDATE
Issued at 705 PM CDT Thu Aug 21 2025

Several frontal zones are moving through our CWA; one cold
front in northeast ND and far northwest ND and a per frontal
trough in west central MN. A narrow axis of ML CAPE 2000-4000
J/KG is still in place immediately ahead of the cold front where
MLCIN has weakened. Mid level flow is strong is and effective
shear has increased to 30-55 kt. A limiting factor continues to
be the amount of dry air that has been advecting in front the
west and the narrow/less organized nature of synoptic forcing.
We are still in a window for the next hour or two for potential
isolated severe thunderstorm development as the front pushes
east-southeast.

&&

.DISCUSSION...
Issued at 235 PM CDT Thu Aug 21 2025

...Synopsis...

Ridging continues to retreat southwest this afternoon, with H5
troughing extending southward from an upper low, situated over
Saskatchewan and Manitoba. Scattered showers and thunderstorms are
expected to continue through the afternoon and early evening, with
severe thunderstorms possible. A cold front traverses the area
tonight into Friday morning, with much cooler and drier weather
expected as we head into Friday afternoon and into the weekend. Look
for highs in the 70s on Friday, with breezy west winds, then in the
60s for Saturday and Sunday with breezy northwest to north winds.
Lows could fall into the low 40s Sunday night, with cooler spots
possibly seeing upper 30s. Slightly warmer temperatures return on
Tuesday as highs climb into the lower to middle 70s.

...Severe Thunderstorms this Afternoon and Evening...

There is a conditional chance for scattered severe thunderstorms
this afternoon and evening. Dew points have climbed into the upper
60s to near 70 degrees following a prefrontal trough. West of this
feature, instability is expected to climb upwards of 3500 J/Kg,
along with deep layer shear ranging from 30-40 knots. Low level flow
remains weak; however, near storm influences could allow low level
shear to be locally supportive of hybrid supercells and clusters.
Forcing is somewhat weak due to the lack of H5/H7 shortwave support
and most of the initiation is likely to occur just ahead of the cold
front, where the steepest theta-e gradients exist. Soundings
continue to support upscale growth, with line segments potentially
leading to damaging wind gusts as the afternoon progresses. DCAPE
values are in the range of 1100 to 1300 J/Kg, along with PW values
ranging from 1.3 to 1.7 inches. This should allow for moderate
precip loading into any updraft that is able to initiate. Wind gusts
of 75 mph are possible with today's strongest storms, along with
hail up to the size of golf balls. Tornado risk continues to be
present but overall generally low. Storm scale influences will play
the biggest role for tornado risk as hybrid clusters could show more
supercell characteristics in the presence of increased low level
shear from nearby outflow boundaries.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1130 PM CDT Thu Aug 21 2025

Fog had developed immediately ahead of a cold front in northwest
MN, with pockets of dense fog (VLIFR) being reported. So far
trends show this being limited in coverage and not currently in
line to impact KTVF or KBJI, though there is still a low chance
until the front completely passes and BL flow shifts to the
northwest early in the TAF period. VFR conditions are favored
otherwise behind the front, with the main impacts during the TAF
period related to increasing northwest winds. Strongest gusts
will tend to be during peak mixing Friday afternoon when gusts
40kt or higher may occur (50% chance) over parts of northeast ND
or towards KTVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...DJR
DISCUSSION...Lynch
AVIATION...DJR
Hazardous weather outlook, Aug 21, 9:45 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
945 PM CDT Thu Aug 21 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-230245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
945 PM CDT Thu Aug 21 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Aug 21, 11:10 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1110 PM CDT Thu Aug 21 2025

MNZ001>003-014>016-022-023-027-028-220800-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
Mahnomen-South Clearwater-West Becker-East Becker-
Including the cities of Crookston, East Grand Forks, Ada,
Halstad, Moorhead, Red Lake Falls, Fosston, Bagley, Mahnomen,
Lake Itasca, Detroit Lakes, and Two Inlets
1110 PM CDT Thu Aug 21 2025

...DENSE FOG OVER PARTS OF NORTHWEST MN...

Areas of fog occasionally reducing visibility to around one-
quarter mile have developed across parts of northwest MN.
Travelers should be prepared for rapidly deteriorating visibility,
and to use extra caution at intersections and railroad crossings.
The fog is more likley to improve as winds shift to the northwest
behind a front through the early morning hours tonight.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:55 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake50 min

Nearby

Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.